Idaho, 2021Flash Flooding in Idaho, July 30, 2021
July 30, 2021 · NWS PIH · 3 events in 2 counties and zones
Sustained monsoonal flow brought heavy rains and several areas with flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained monsoonal flow brought heavy rains and several areas with flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 30, 1:03 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 30, 1:03 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Fri Jul 30 2021
.SHORT TERM...Through Sunday.
A low pressure system is advancing northward through Nevada this
afternoon. An initial band of showers and thunderstorms associated
with that low will affect the southeast highlands this afternoon and
then spread southwestward into the south hills. This band of storms
is separate from the disorganized isolated to scattered storms that
we've seen over the past few days. Given the monsoon moisture
entrenched across the region, locally heavy rain is possible with
storms throughout the weekend as the low advances northward. Will
issue flash flood watches targeting the high country across
southeast Idaho into the south hills along with the central
mountains. Although highly isolated flooding is possible elsewhere
as well. The flash flood watch for the south hills and southeast
Idaho will begin this afternoon to account for the initial wave of
organized convection. This watch accounts for the Badger Fire burn
scar near Oakley which is particularly vulnerable in this regime.
As mentioned, the low advances north on Saturday to roughly
southwest Oregon. Thunderstorms become more widespread across
central and east Idaho. Although the flash flood watch for the
central mountains begins this afternoon, the better threat begins
Saturday. On Sunday, the low moves into Washington State and gains
some upper level support as well. This will help to increase chances
areawide. Heavy rain will continue to be possible. Although could be
limited if there is residual cloud cover in place from decaying
convection from the night before.
13
.LONG TERM...The storm system will begin lifting out on Monday.
Continuing the flood watches as models still show thunderstorms
around. Tuesday looks drier but another system arrives for mid to
late week resulting in renewed chances for thunderstorms.
&&
.AVIATION...Multiple rounds of showers and thunderstorms could
impact our TAF sites in the next 24 hours. For now, we are carrying
VCTS or VCSH and will amend as needed for direct impacts. IF a
heavier shower or storm passes over a particular airport, MVFR to
IFR conditions due to heavy rain could occur, along with wind gusts
over 30kts and maybe small hail. Keyes
&&
.FIRE WEATHER...A very moist sub-tropical flow will continue across
the region through Monday. Multiple disturbances will produce
several rounds of showers and thunderstorms into early next week.
With this being a strong push of monsoon moisture, heavy rain and
the potential for flooding/debris flows is there on recent burn
scars or existing fires. Gusty winds over 35 mph and small are also
possible with the stronger storms. Screaming message in all this,
organized disturbances translating through moist sub-topical
environments can produce very heavy rainfall events. Land managers
operating in and around fires or burn scars should be extra
attentive to developments this weekend. It looks like we cycle back
into a drier SW flow/ridge pattern briefly Tuesday followed by a
Pacific trough lifting through the region Thursday. Lots of moving
parts here folks...stay tuned! Keyes/Huston
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for IDZ056>064-069-
071>074.
&&
In the hours before
Local storm report, Jul 30, 1:59 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 2 NE POCATELLO 42.90N 112.44W
07/30/2021 M0.58 INCH BANNOCK ID TRAINED SPOTTER
&&
CMACKAYSpecial weather statement, Jul 30, 2:09 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Fri Jul 30 2021
IDZ057-302200-
Raft River Region ID-
309 PM MDT Fri Jul 30 2021
...SPECIAL WEATHER STATEMENT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Malta, moving north at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will affect Interstate 84 near Yale Road in east central
Cassia County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4224 11316 4231 11334 4247 11336 4236 11317
TIME...MOT...LOC 2108Z 184DEG 6KT 4237 11326
Valle
Flash Flood, Cassia
- When
- July 30, 2:20 PM MST to 4:00 PM MST
- Where
- Cassia County, 5 mi WNW of Heglar to 1 mi W of Heglar
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.498, -113.241
Significant flash flooding occurred across a gravel road, and water was overtopping a small bridge along a paved road in the area of S 2950 E and Heglar Canyon Road west northwest of Heglar.
Flash Flood, Cassia
- When
- July 30, 2:30 PM MST to 4:00 PM MST
- Where
- Cassia County, 14 mi S of Oakley to 13 mi SW of Oakley
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 42.047, -113.870
Flooding along Trapper Creek Road with excessive runoff from Squaw Creek and Little Squaw Creek drainages. Several inches of rocks, mud and debris on the roadway.
Flash Flood, Power
- When
- July 30, 2:30 PM MST to 4:00 PM MST
- Where
- Power County, 1 mi E of Rockland to 3 mi W of Rockland
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 42.570, -112.850
Several washouts along Highway 37 south of Rockland including one along King Lane found in NWS storm survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974007, 974005, 974006.